Back in NSR

This is something I've noticed and wondered if anybody else had experienced it or can explain it. I can go through days and weeks experiencing ectopics on and off over the period. I can go days without any and then have days where I have a few and use deep breathing to alleviate them. Somewhere at the end of it all I'll have an AF episode out of the blue, usually late evening.

The thing is, when I go back into NSR anywhere from 6 to 12 hours later, I feel great. This can last for days, even weeks, where'd you think there was nothing wrong with my heart's electrical system. Eventually, I'll start getting ectopics again and the cycle repeats. It sometimes even feels a relief to get the episode out of the way so I can have the nice period of feeling as though there isn't a problem.

Does anybody else get this? Why does one have this 'lovely' period after going into NSR again. Is it that your heart has had it's AF fix and wants a bit of piece and quiet for a while?

9 Replies

oldestnewest
  • Yes, Alan, exactly that! Now I start to dread the 'end' of the easier period (usually 3 to 4 weeks), when I just know the ectopics will come back big style. Mine definitely coincide with resting and eating, regardless of activity or menu. My full on ectopics are both atrial and ventricular, and my AF is more fleeting. Alan, may I ask what medication you are on?

  • I've been on 2.5mg bisoprolol for coming up to 5 years. As I've deduced by AF is mainly vagal induced I've just recently cut my dosage down to 1.25mg to prevent my pulse going so low, mid 40s. It's not made much difference but I think I maybe staying in the low 50s more often now.

  • This is typical paroxysmal AF. You feel good in NSR because that is what you are supposed to feel. I was once told that ectopics are the heart trying to go into AF and failing. A bit simplistic maybe but a good indication. I get lots of ectopics but no AF so makes sense. Since the treatment you are on is designed to ease symptoms when you are in AF rather than prevent the AF this is to be expected. Why not speak to your doctor about possible rhythm control rather than rate?

  • I've not raised it with my GP before because this statement makes me very wary:

    "Flecainide sometimes produces new irregular heartbeats (arrhythmias), which can be life-threatening."

  • <"Flecainide sometimes" >

    I know its a personal preference about trying different medications , but I wanted to stay in sinus rhythm so went on Flecainide. If worst came to worst it wouldnt work , but thankfully it did.

    Flecainide may cause or exacerbate arrhythmias in 7% of patients with paroxysmal atrial fibrillation.

    The life threatening dose is by over dose ( 10 x even 60 x normal dose )

    The odds are still in your favour.

  • Thanks for that. I will bear it in mind if my episodes start becoming more regular or longer. Am I correct in assuming that a GP cannot prescribe it and you have to go to an EP?

  • My cardiologist prescribed it and because I had to have a complete break from my previous medication I had no medication for four? days before starting flecainide.

    My GP oversaw my initial dosage for any abnormalities.

  • That very much sounds like me, what I feel annoying is that you sort of expect another episode when the 'due' time comes. And I. Think that might even make you anxious and bring it on.

  • As I am in AF all the time and have been for at least 20 years I can only say I am quite envious of your periods of feeling lovely. I think I would put up with a brief time of erratic heartrate for that niceness ☺️

You may also like...